Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 22, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 23, 2004, 2:04 PM EDT for Lee County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 2:04 PM EDT (18:04 UTC)
- Expired
- May 23, 2004, 2:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lee County, SC
The radar
The Columbia radar (KCAE), 84 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
149 WUUS52 KCAE 231804 SVRCAE SCC061-231845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 203 PM EDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LEE COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 245 PM EDT * AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF LYNCHBURG...OR ABOUT 9 MILES NORTHEAST OF SOUTH SUMTER...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LYNCHBURG BY 230 PM EDT REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 800 7 7 5 7 1 9 9. LAT...LON 3406 8035 3389 8028 3404 7999 3413 8012 $$ RCC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:15 AM EDT, 10 hours 49 minutes earlier.
Area forecast discussion, May 23, 3:15 AM EDT, 10 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
315 AM EDT SUN MAY 23 2004
.SHORT TERM...
TODAY THROUGH TUESDAY. WEAK UPPER RIDGE OVER CAE CWA TODAY
WITH WEAK SHORT WAVE THIS MORNING. MAYBE AN ISOLATED SHOWER
OR THUNDERSTORM EARLY THIS MORNING BUT EXPECT MAINLY LATE
AFTERNOON AND EARLY EVENING CONVECTION AGAIN. STABILITY
PARAMETERS NOT QUITE AS UNSTABLE THIS AFTERNOON AS COMPARED
TO YESTERDAY WHEN THERE WERE SEVERE WEATHER THUNDERSTORMS.
MODERATE INSTABILITIES THIS AFTERNOON WITH LIS -2/-4...KIS
36-37...CAPES OVER 2000...TOTALS NEAR 50 AND PRECIPITABLE
WATER 1.60 INCHES. SOME DRIER AIR MOVES IN FOR THE AFTERNOON
BUT PLAN ON A 20 PERCENT CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. UPPER RIDGE STRONGER MONDAY AND
TUESDAY AND AIRMASS DRIER WITH PRECIPITABLE WATER 1.20 INCHES.
PLAN ON WARMER HIGH TEMPERATURES IN THE MID 90S AND JUST
ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
FOR MONDAY AND TUESDAY.
&&
.LONG TERM...
TUESDAY NIGHT THROUGH SATURDAY NIGHT. UPPER RIDGE IS SUPPRESSED
SOMEWHAT AS SHORT WAVES BRUSH BY MAINLY TO THE NORTH BUT
SHOULD BE CLOSE ENOUGH TO GIVE 20-30 PERCENT CHANCE OF AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS. A WEAK COLD FRONT BRUSHES
THE NORTHERN PART OF THE CWA WEDNESDAY AND THURSDAY BUT SHOULD
PROVIDE ENOUGH CLOUDS AND PRECIP TO KEEP HIGH TEMPERATURES AT
OR BELOW THE 90 DEGREE MARK.
&&
.FIRE WEATHER...
MIXING HGTS/WINDS TODAY 5500 FT/23011
MONDAY 6000 FT/24012
&&
.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA 92 69 94 69 / 20 20 10 10
AUGUSTA 92 67 94 66 / 20 20 10 10
SUMTER 92 69 94 69 / 20 20 10 10
ORANGEBURG 92 69 94 69 / 20 20 10 10
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
07/07Hazardous weather outlook, May 23, 5:00 AM EDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 500 AM EDT SUN MAY 23 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240900- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 500 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... EXPECT A SLIGHT CHANCE OF THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING. AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE...AND WOULD BE MORE LIKELY TO OCCUR ACROSS THE EASTERN MIDLANDS... GENERALLY FROM NEAR CHERAW TO NEAR MANNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 23, 12:50 PM EDT, 1 hour 14 minutes before
SCZ031-037-231730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1250 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT SOUTHWEST SUMTER COUNTY AND NORTHEAST CALHOUN COUNTY THROUGH 130 PM EDT... AT 1250 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 10 MILES WEST OF PINEWOOD...OR ABOUT 18 MILES NORTHEAST OF BROOKDALE...MOVING NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PINEWOOD THROUGH 130 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. RCC
Special weather statement, May 23, 1:43 PM EDT, 21 minutes before
SCZ029-031-036-038-231845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 143 PM EDT SUN MAY 23 2004 ...A STRONG LINE OF THUNDERSTORMS WILL IMPACT SOUTHERN LEE COUNTY...EASTERN SUMTER COUNTY...CLARENDON COUNTY AND THE EASTERN TIP OF ORANGEBURG COUNTY THROUGH 245 PM EDT... AT 143 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED 3 MILES WEST OF PAXVILLE...OR ABOUT 11 MILES WEST OF MANNING...MOVING EAST AT 20 MPH. THIS WILL AFFECT AREAS IN AND AROUND SOUTH SUMTER...PAXVILLE...EAST SUMTER...SUMMERTON AND MANNING THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. AT 145 PM PEA SIZE HAIL WAS REPORTED AT NORTH SUMTER. RCC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:51 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 9 min |
| May 23, 4:01 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 44 min |
| May 23, 4:07 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 38 min |
| May 23, 4:09 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 36 min |
| May 23, 4:12 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 33 min |
| May 23, 4:39 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 36 min |
| May 23, 5:23 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 37 min |
| May 23, 5:26 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 34 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.